Alert archive / Arizona / Flash Flood Warnings in 2010

Flash Flood Warning 13, NWS Phoenix, AZ

January 22, 2010La Paz County, Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jan 22, 2010, 6:50 AM MST for La Paz County, Maricopa County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 22, 2010, 6:50 AM MST (13:50 UTC)
Expired
Jan 22, 2010, 9:45 AM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

Counties La Paz County, AZ, Maricopa County, AZ

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

952 
WGUS55 KPSR 221350
FFWPSR
AZC012-013-221645-
/O.NEW.KPSR.FF.W.0013.100122T1350Z-100122T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
650 AM MST FRI JAN 22 2010

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME NORTHWESTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA...
  EAST CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 945 AM MST

* AT 643 AM MST...FLOODING CONTINUES ON THE CENTENNIAL WASH THROUGH
  WENDEN AND SALOME. ALTHOUGH WATER LEVELS IN CENTENNIAL WASH
  HAVE BEEN RECEDING...IT WILL CONTINUE TO BE ABOVE FLOOD STAGE
  THROUGH 945 AM MST.   

* LOCATIONS IN THE WARNED AREA INCLUDE BUT ARE NOT LIMITED TO WENDEN 
  AND SALOME. EVACUATIONS IN THE WENDEN AREA ALONG THE CENTENNIAL
  WASH FLOOD PLAIN WERE MADE EARLIER THIS MORNING. 
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3380 11364 3389 11364 3398 11359 3401 11333
      3355 11334 3345 11333 3352 11355

$$

HV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jan 22, 6:15 AM MST, 35 minutes earlier.

Area forecast discussion, Jan 22, 6:15 AM MST, 35 minutes before
AREA FORECAST DISCUSSION.
NATIONAL WEATHER SERVICE PHOENIX AZ
615 AM MST FRI JAN 22 2010

.UPDATE...
UPDATED AVIATION AND FIRE WEATHER SECTIONS.

&&

.SYNOPSIS...
A VERY INTENSE STORM WILL AFFECT THE DESERT SOUTHWEST THROUGH
FRIDAY. PERIODS OF HEAVY RAIN...WITH ISOLATED THUNDERSTORMS WILL
CONTINUE THIS EVENING THROUGH FRIDAY. THE STRONG COLD FRONT IS NOW
EAST OF THE FORECAST AREA...AND THE POTENTIAL FOR HEAVY RAINFALL
WILL TAPER OFF AFTER MIDNIGHT.

&&

.DISCUSSION...
NOTE: DUE TO THURSDAYS EVENINGS HEAVY RAIN WE ARE STILL DEALING WITH
HYDROLOGY ISSUES ACROSS LA PAZ...MARICOPA...AND SOUTHERN GILA
COUNTIES. NORMALLY DRY WASHES AND CREEKS WERE STILL FLOWING AT
BANKFULL...BUT PEAKED AT 2 AM MST.  THE ONLY PROBLEM AREAS WERE IN
SOUTHERN GILA COUNTY WHERE CREEK LEVELS WERE STILL RISING ESPECIALLY
THE TONTO...SALT RIVER...AND THE SAN CARLOS CREEK.

OTHERWISE...
THE COLD FRONT PUSHED EAST ACROSS THE GREATER PHOENIX AREA AROUND 9
PM MST...AND AT 2 AM WAS LOCATED IN EASTERN AZ. THE DEEPEST MOISTURE
PROFILES ASSOCIATED WITH THE HEAVIEST RAIN HAD MOVED OUT OF CENTRAL
AZ WITH THE FRONT...WITH ONLY SPOTTY SHOWERS FROM THE GREATER
PHOENIX AREA WEST TOWARD THE COLORADO RIVER AT THIS TIME. HOWEVER...
RAINFALL RATES OVER SOUTHERN GILA COUNTY AT 2 AM...ALTHOUGH MUCH
DIMINISHED FROM THURSDAY EVENING...WERE STILL ON THE ORDER OF 0.20
PER HOUR. DECREASING RAIN IN SOUTHERN GILA COUNTY IS EXPECTED IN THE
NEXT FEW HOURS...TOWARD SUNRISE.

THE POST FRONTAL AIRMASS ACROSS THE AREA TODAY... .E. SOUTHEAST CA
TO SOUTH CENTRAL AZ...WILL BE DRIER...ALTHOUGH UNSTABLE AND MORE
SHOWERY BY AFTERNOON.  WE ARE STILL UNDER A BROAD COLD TROF WITH
SEVERAL DISTURBANCES MOVING THROUGH AT TIMES.  OF CONCERN HOWEVER IS
THE PROBABILITY OF LOW TOPPED AFTERNOON CONVECTION WITH HAIL. VERY
HIGH BOUNDARY LAYER MOISTURE COMBINED WITH A COLD UNSTABLE AFTERNOON
AIRMASS CAN SOMETIMES LEAD TO LARGE HAIL. HISTORICALLY...ALTHOUGH
RARE...THERE HAVE BEEN CASES OF GOLF BALL SIZED HAILSTONES IN THE
GREATER PHOENIX AREA UNDER THIS SCENARIO. SO ACROSS MUCH OF
SOUTHWEST AND SOUTH CENTRAL AZ THERE IS A CHANCE OF SHOWERS AND
THUNDERSTORMS TODAY.

SNOW LEVELS OVER THE MOUNTAINS OF SOUTHERN GILA COUNTY WILL FALL TO
NEAR 4500 BY THIS AFTERNOON. BETWEEN 2 AND 4 INCHES OF SNOW IS
POSSIBLE AT OR ABOVE THE 5000 FOOT LEVEL LATER THIS AFTERNOON AND
TONIGHT.

TONIGHT...
A CHANCE OF SHOWERS...WITH A CHANCE OF EARLY EVENING THUNDERSTORMS.
THE CHANCE OF SHOWERS SHOULD DIMINISH QUICKLY OVER SOUTHEAST CA AND
THE COLORADO RIVER.

SATURDAY...
HIGH PRESSURE WILL SLOWLY BUILD JUST OFF THE WEST COAST WITH DRY
NORTHWEST FLOW DEVELOPING OVER AZ AS THE FORMER AZ TROF MOVES EAST.
A SLIGHT CHANCE OF SHOWERS WILL REMAIN OVER SOUTH CENTRAL AZ...WITH
A CHANCE OVER THE MOUNTAINS OF SOUTHERN GILA COUNTY. SNOW LEVELS
NEAR 4500 FEET WITH NOT MUCH ACCUMULATION.

SUNDAY THROUGH TUESDAY...
HIGH PRESSURE WILL SLOWLY BUILD OVER THE AREA FOR MOSTLY CLEAR SKIES
AND WARMER WEATHER.

TUESDAY NIGHT AND WEDNESDAY...
ANOTHER PACIFIC LOW PRESSURE SYSTEM WILL MOVE INTO THE REGION THIS
PERIOD WITH A SLIGHT CHANCE OF SHOWERS ACROSS THE AREA.

&&

.AVIATION...

KPHX...KIWA...AND SURROUNDING AIRFIELDS...
RELATIVELY LIGHT SURFACE WINDS WILL PREVAIL THIS MORNING FAVORING
SOUTH-SOUTHEAST DIRECTIONS BEFORE BECOMING SOUTHWEST BY MIDDAY AND
BECOMING STRONGER...10-12 KTS SUSTAINED WITH GUSTS OF 15-20 KTS.
WITH THE FRONTAL BAND TO THE EAST OF THE PHOENIX AREA...SCATTERED
INSTABILITY SHOWERS ARE EXPECTED THROUGH THE DAY TODAY...ESPECIALLY
AFTER 18Z WHERE THE LIKELIHOOD OF THUNDERSTORMS INCREASES. NOT
CONFIDENT ENOUGH TO INSERT TEMPO GROUPS FOR TSRA IN THE TAFS BUT
ANTICIPATE THEY WILL BE WITHIN THE METRO AREA AT SOME POINT.
CEILINGS MAY FLUCTUATE QUITE A BIT...VARYING FROM 5-9 KFT MSL. WHERE
THUNDERSTORMS OCCUR...CEILINGS BELOW 3 KFT MSL WILL BE POSSIBLE
ALONG WITH HAIL. AS INSTABILITY DECREASES OVERNIGHT...SHOWER
ACTIVITY WILL ALSO DECREASE THOUGH CEILINGS OF 6-8 KFT MAY LINGER
PAST 06Z.

KBLH AND KIPL...
SOUTH TO SOUTHWEST WINDS OF 12-15 KTS CAN BE EXPECTED WITH GUSTS OF
25 KTS DEVELOPING BY 18Z THEN BECOMING LIGHT BY 06Z. SCATTERED
INSTABILITY SHOWERS ARE EXPECTED THROUGH THE DAY TODAY...ESPECIALLY
AFTER 18Z WHERE THE LIKELIHOOD OF THUNDERSTORMS INCREASES. NOT
CONFIDENT ENOUGH TO INSERT TEMPO GROUPS FOR TSRA IN THE TAFS BUT
ANTICIPATE THEY WILL BE WITHIN THE METRO AREA AT SOME POINT.
CEILINGS MAY FLUCTUATE QUITE A BIT...VARYING FROM 5-9 KFT MSL. WHERE
THUNDERSTORMS OCCUR...CEILINGS BELOW 3 KFT MSL WILL BE POSSIBLE
ALONG WITH HAIL. AS INSTABILITY DECREASES OVERNIGHT...SHOWER
ACTIVITY AND CLOUDS WILL DIMINISH.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SATURDAY THROUGH TUESDAY...
DRY CONDITIONS WILL PREVAIL ACROSS THE FORECAST AREA SUNDAY AND
MONDAY. A RELATIVELY WEAK PACIFIC LOW PRESSURE SYSTEM IS EXPECTED TO
BRING A SLIGHT CHANCE OF SHOWERS TUESDAY AND WEDNESDAY.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...VASQUEZ
AVIATION...AJ
FIRE WEATHER...AJ/VLM
Hazardous weather outlook, Jan 22, 5:00 AM MST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
500 AM MST FRI JAN 22 2010

AZZ020-021-025-026-CAZ031-231200-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
LOWER COLORADO RIVER VALLEY CA-
500 AM MST FRI JAN 22 2010 /400 AM PST FRI JAN 22 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA AND EXTREME SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A CHANCE OF AFTERNOON THUNDERSTORMS. IF THUNDERSTORMS DEVELOP...SOME
STORMS COULD PRODUCE HAIL...STRONG WINDS TO NEAR 45 MPH...AND DEADLY
LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO WEATHER HAZARDS ARE EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.

CAZ030-032-033-231200-
JOSHUA TREE NATIONAL PARK-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
400 AM PST FRI JAN 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHEAST
CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A CHANCE OF AFTERNOON THUNDERSTORMS. IF THUNDERSTORMS DEVELOP...SOME
STORMS COULD PRODUCE HAIL...STRONG WINDS TO NEAR 45 MPH...AND DEADLY
LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO WEATHER HAZARDS ARE EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.

AZZ022-023-027-028-231200-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
500 AM MST FRI JAN 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A CHANCE OF AFTERNOON AND EARLY EVENING THUNDERSTORMS. IF
THUNDERSTORMS DEVELOP...SOME STORMS COULD PRODUCE HAIL...STRONG WINDS
TO NEAR 45 MPH...AND DEADLY LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO WEATHER HAZARDS ARE EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.

AZZ024-231200-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
500 AM MST FRI JAN 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A CHANCE OF AFTERNOON AND EARLY EVENING THUNDERSTORMS. IF
THUNDERSTORMS DEVELOP...SOME STORMS COULD PRODUCE HAIL...STRONG WINDS
TO NEAR 45 MPH...AND DEADLY LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO WEATHER HAZARDS ARE EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Local storm report, Jan 22, 3:51 AM MST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
351 AM MST FRI JAN 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 AM     FLOOD            WENDEN                  33.82N 113.55W
01/22/2010                   LA PAZ             AZ   COUNTY OFFICIAL

            FLOOD WATERS IN CENTENNIAL WASH AT WENDEN CAME OUT OF ITS
            BANK SHORTLY AFTER 130 AM. 10 THSD CFS. LAW ENFORCEMENT
            OFFICIALS EVACUATING RESIDENTS IN THE NEARBY FLOOD PLAIN.

&&

HVASQUEZ
Local storm report, Jan 22, 3:54 AM MST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
354 AM MST FRI JAN 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     FLOOD            SAN CARLOS              33.35N 110.46W
01/22/2010                   GILA               AZ   LAW ENFORCEMENT

            SAN CARLOS WASH AT BANKFUL. RESIDENTS EVACUATED ALONG THE
            WASH SOUTH OF SAN CARLOS PROPER.

&&

HVASQUEZ

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 5:30 PM MSTSevere Thunderstorm WarningPSRLa Paz, Yuma17 min
Jan 21, 5:54 PM MSTDust Storm WarningPSR3 hr
Jan 21, 6:03 PM MSTSpecial Weather StatementPSRYuma42 min
Jan 21, 6:22 PM MSTSevere Thunderstorm WarningPSRYuma53 min
Jan 21, 6:26 PM MSTFlash Flood WarningPSRYuma5 hr
Jan 21, 7:38 PM MSTFlash Flood WarningPSRGila, Maricopa, Pinal112 min
Jan 21, 8:32 PM MSTTornado WarningPSRMaricopa28 min
Jan 21, 8:45 PM MSTTornado WarningPSRMaricopa15 min
Jan 21, 9:03 PM MSTTornado WarningPSRMaricopa, Pinal13 min
Jan 21, 9:30 PM MSTFlash Flood WarningPSRGila, Maricopa, Pinal5 hr
Jan 21, 11:51 PM MSTAreal Flood WarningPSRGila, Maricopa, Pinal8 hr
Jan 22, 1:16 AM MSTAreal Flood AdvisoryPSRLa Paz, Maricopa, Yuma6 hr
Jan 22, 2:37 AM MSTRiver Flood AdvisoryPSRGila36 hr
Jan 22, 2:37 AM MSTRiver Flood AdvisoryPSRGila, Maricopa36 hr
Jan 22, 3:04 AM MSTFlash Flood WarningPSRGila, Maricopa, Pinal6 hr
Jan 22, 3:43 AM MSTFlash Flood WarningPSRLa Paz3 hr
Jan 22, 7:57 AM MSTAreal Flood WarningPSRGila, Maricopa, Pinal8 hr
Jan 22, 8:50 AM MSTSpecial Weather StatementPSR40 min
Jan 22, 9:10 AM MSTFlash Flood WarningPSRGila, Maricopa, Pinal3 hr
Jan 22, 9:21 AM MSTWinter Storm WarningPSR24 hr
Jan 22, 10:15 AM MSTAreal Flood WarningPSRLa Paz, Maricopa12 hr
Jan 22, 12:29 PM MSTSpecial Weather StatementPSR46 min
Jan 22, 12:56 PM MSTFlash Flood WarningPSRGila, Maricopa, Pinal6 hr
Jan 22, 3:30 PM MSTSpecial Weather StatementPSR30 min
Jan 22, 3:41 PM MSTSpecial Weather StatementPSR49 min
Jan 22, 4:12 PM MSTSpecial Weather StatementPSRMaricopa48 min
Jan 22, 4:50 PM MSTSpecial Weather StatementPSRPinal25 min

Nearby

Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.